Log in
Endometriosis UK
41,289 members35,253 posts

Newbie on Zoladex and Tibilone

Hi All,

I joined this group a month ago following a diagnosis of stage 4 endo. A bit of background - a gynae consultant told me 5 years ago that I had suspected endo as multiple cysts showed up on MRI. As my pain was manageable then, I declined a lap to confirm as I didn't need treatment. Fast forward 5 years, and things have significantly worsened. The last year, I have had horrendous bouts of pain where I have been unable to stand at times, passing out etc. MRI in Dec 18, showed that my uterus is stuck to my bowel, I have endo in my bowel, both ovaries have endometriomas. I suspected there was bowel involvement as had bowel symptoms and IBS had got so much worse. Options - total hysterectomy, "clean up" op with gynae and colorectal sugeon to remove as much endo as possible or medical menopause. As I am 44 with 2 older children and a Mum who went through menopause at 45 (with no probs whatsoever!), I decided for the least invasive option. 3 days ago, I had my first zoladex implant and started on HRT -livial (tibilone) at the same time. I am due my period too and have the usual backache, pelvic pain and PMT - though mild. I know everyone is different and react differently to drugs, but would love to hear other womens experiences as reading the leaflets only tells me so much. I'd like to know if anyone else had zoladex when period was due and did the period come or will I be forever trapped in angry premenstrual mode!! and when did side effects kick in and so on?

Sorry for the long post - it feels good to put it all down - even if no one responds! ;)

Any info would be gladly received.

Thanks xx

15 Replies
oldestnewest

Hello! Sounds like you’ve been through the wringer!

I’ve been on Zoladex/Tibolone for the last 4 years, and it’s given me my life back. Initially I had hot flushes but they were bearable and so much better than the pain, heavy bleeding and general crappiness I was feeling. It also seems to have suspended the growth of yet another endometrioma which is still at 2cm.

Just make sure you keep an eye on any new potential symptoms (serious mood swings, dizziness, or anything that crops up) - these didn’t happen to me but just be aware, and make sure your doctor monitors your bone density.

I hope your treatment works out for you.

X

1 like
Reply

Thanks for your reply. Glad to hear its helped you. Do you do anything else to help bone density - supplements, reducing alcohol, diet or exercise? Hope your bone density hasn't been affected as you've been on it for a while. I'm hoping just to have for 6 months then see what happens - hopefully menopause! X

Reply

So far, my bone density is ok. I’m teetotal anyway and also have type 2 diabetes, so my diet has changed through that rather than the Zoladex.

Having said that, having a healthy balanced diet and exercise helps, doesn’t it?

Good luck with your treatment and I hope you get the menopause!

1 like
Reply

Hey, sorry to just jump in but I’m starting zoladex and I’m honestly freaking out. I’m only 19 and really don’t want to have menopausal symptoms and the implant injection looks massive and painful.

There’s so many side effects mentioned in the leaflet and some sounds really bad.

Does the injection hurt? Does it have to be placed in my stomach?

Sorry again, I’m just really scared

Reply

Really don't worry about the injection. I was dreading it and it was unbelievably quick. A wipe over tummy to sterilise and a sharp scratch lasting a mere second. I took hubby as I was worried but will go on my own for the next one. I think it does have to be in abdo but check with your dr. There are side effects with all drugs and only you can decide if they are risks you're prepared to take. Are you being prescribed HRT to take alongside it? Menopausal state isnt permanent with the zoladex so you can stop at any time. How long have you been suffering with endo? X

Reply

Yeah he gave me something to help with the hot flushes. I’ve had endo all my teens but got it removed last July during surgery.

Also this is a bit random but I’m due to have ultrasound cavitation on my stomach but I don’t know if I can have that and zoladex at the same time.

Reply

Oh you poor thing - you started so early with it. Im lucky that Ive only developed it later in life. Doubt very much you can have cavitation with a zoladex implant in situ. Can you get the cavitation done before? I cant see it being an issue then but you'd have to check with Dr. X

Reply

I’ll probably just put off having zoladex for 6 weeks and have cavitation instead haha. I might be a bit calmer by then 😂 xx

1 like
Reply

Hello! Yes it can be scary but as others have mentioned here it should only be temporary for you - have they told you how long you’d be having it?

For me, the menopausal symptoms were 100% better than the crippling pain, heavy periods and other crap that endo throws at you.

I’m a wimp when it comes to injections. My Dr has agreed to give me a local anaesthetic injection beforehand so I have a very quick sting and then blissful numbness. I also have it a bit higher up (waist) because otherwise my jeans dig into the injection site. And they should alternate sides each time you do it because there’s a small risk of irritation on the injection site.

Yes, there is a chance of side effects but you need to keep an eye on them and decide whether you can live with them - at least you can stop the injections. And there are other options.

Best of luck to you x

Reply

Hey, my gynae has told me to take it for 6 months. I have tattoos haha but injections are my worse fear. I hope the nurse will give me a local anaesthetic as I know I will cry like a wimp as soon as she's ready to give me the implant.

I have convinced myself to try it for a month and see if I can cope with the side effects and menopause.

Did they stop your periods straight away as I am due on in a couple of weeks. xx

Reply

You might get a bit of resistance with the anaesthetic- when the hospital gave me the injection I had to insist on the local anaesthetic.

Good idea, maybe try for 2 months as it might take time to kick in, unless you get any horrid side effects (such as serious mood swings or anything that alarms you). Hot flushes are weird and uncomfortable but shouldn’t be alarming.

Honestly, I don’t know how long my periods took to disappear. They first gave it to me after an emergency op to remove an endometrioma and it was all rather a blur after that. 🤷🏻‍♀️

Give us an update on how you get on! Xx

Reply

Thank you, sorry for all the questions but are the hot flushes like noticeable in public to other people?

I start back at uni soon and don’t want to start sweating or anything in a lecture as I would be so embarrassed xx

Reply

Personally I didn’t go red or anything. It feels like you suddenly get very hot and need to take off your jumper, maybe thirsty. Some people might feel slightly dizzy. So take a bottle of water with you, at the worst you might need to sit down. It’ll pass after a few seconds.

Don’t be embarrassed it’s nobody’s business - you could just say you feel unwell. X

Reply

It takes some time for these drugs to build up to their full effect. When I was on Prostap (very similar to Zoladex) and tibilone, I didn't see much change at all in the first month and had a relatively normal (heavy) period. Then I had a second much lighter period the second month, and no period the third month.

After about 5 months I had settled into it and my mood was great. And it was just amazing not having painful periods and not being on the hormonal rollercoaster of the menstrual cycle, no PMT, etc. There were a couple of months (perhaps around month 3? can't remember) which were peak irritability, mood swings, etc. I have no idea what my bone density is like after 9 months on it (no one has been worried enough to check), but doing weight-bearing exercise is by far the most important thing -- walking, jogging, etc.

All the best! Hope it works well for you x

1 like
Reply

Thanks, its great to know how others have got on. Weight bearing exercise is a good way to help bones. When pain improves, I intend to improve my fitness. Hubby says he might have to work away when mood swings kick in 😆 x

Reply

You may also like...